USMLE®

Kaplan USMLE Step 2 prep: 6 stumpers involving senior patients

Over the years, the AMA has run dozens of example questions from Kaplan Medical. If you’re preparing for the United States Medical Licensing Examination® (USMLE®) Step 2 exam, you might want to know which questions are most often missed by test-prep takers.  We’ve compiled six cases from Kaplan Medical involving senior patients. Each question comes with an expert explanation of the answer. You can check out all posts in this series

AMA Member Benefits PLUS

  • Headspace meditation & mindfulness app: Free for 2 years 
  • Kaplan: Save 30% on USMLE test prep 
Discover More Benefits

Think you can answer these questions involving senior patients? Find out now.

  1. Composition of kidney calcifications

    1. A 66-year-old woman who uses a wheelchair and has a history of multiple sclerosis comes to the office complaining of dysuria, frequent urination, intermittent gross hematuria and chronic low back pain. The pain is constant, nonradiating and located over her flanks bilaterally. What is the most likely composition of these calcifications?
  2. Manage abdominal aortic aneurysm

    1. A 71-year-old man is brought to the operating room for elective repair of a growing abdominal aortic aneurysm. The aneurysm has been followed closely for three years, but has grown 1 cm over the past year, to 5.8 cm. The operation is uncomplicated, and the patient is extubated and brought to the surgical ICU postoperatively for management. What is the next step in management?
  3. Thromboembolic disease in left leg  

    1. A 65-year-old man with a history of peripheral vascular disease develops thromboembolic disease in his left leg accompanied by dry gangrene. Laboratory tests show elevated serum lactic acid, and his arterial pH is 7.27. What is an ECG in this patient most likely to show?
  4. Minimize harmful drug interactions

    1. A 72-year-old man with a known history of chronic obstructive pulmonary disease comes to the clinic complaining of a worsening cough. He states that he often gets bronchitis and thinks he is coming down with a case of it now. His cough is productive of copious amounts of green-tinged sputum and is associated with some mild chest pain. What is an appropriate course of action to minimize harmful drug interactions? 
  5. Patient with warfarin toxicity

    1. A 71-year-old man is brought to the emergency department by his relatives. According to the patient's relatives, he has a history of recurrent deep venous thrombosis and has been on warfarin for several years. He has always been compliant with his medication. He does not have any history of hypertension, diabetes, hypercholesterolemia, or heart disease. What is the most appropriate next step in management?
  6. Symptoms after cardiac catheterization

    1. A 72-year-old man with a history of peripheral vascular disease and recurrent chest pain underwent cardiac catheterization three hours ago. Angiography showed 80% occlusion of the left main coronary artery. What is the most likely diagnosis?

For more prep questions on USMLE Steps 1, 2 and 3, view other posts in this series.

Related Coverage

Kaplan USMLE Step 2 prep: 4 stumpers start with shortness of breath

The AMA selected Kaplan as a preferred provider to support you in reaching your goal of passing the USMLE® or COMLEX-USA®. AMA members can save 30% on access to additional study resources, such as Kaplan’s Qbank and High-yield courses. Learn more.